Temazepam and AF Warning

I'd been taking a low dose of Temazepam for sleep problems for several years - would wake at 3 am and couldn't get back to sleep, which is not good when you have a responsible job.

Last week when I requested some more from my GP, he had changed them to Zopiclone - without any word to me of this. It set me off reading the instruction leaflets for both of them. Guess what I found on the Temazepam listed as a side effect: 'A very fast, uneven or forceful heartbeat (palpitation)'. Just what I suffer with - words fail me!! Both lots of tablets will go straight back to the chemist who dispensed them.

Just a warning to everyone to make sure that the tablets you are taking don't have that side effect. Why did my doctor change me to Zopiclone? At first I thought it must have been brought to his attention of the effect on the heart, but a nursing friend has told me it's because they are cheaper.

13 Replies

  • Hi jean,

    This is like my GP who wanted me to take digoxin which is contra-indicated for vagal type AF- it's really bad that the GPs don't look at the side effects of drugs they prescribe- good that you noticed it.

    I have started asking the pharmacist in our large Boots store who I find is much better at interactions and side effects!!

  • That's a good idea to ask the pharmacist. I too have vagal type AF. I've only recently noticed that the overwhelming tiredness I get after eating lunch is caused by my diastolic BP dropping really low.

    I was on Digoxin for 5 weeks recently, pending a cardioversion, and it was living hell. Even though it made me ill my arrihythmia nurse insisted I keep taking it and I was too afraid to go against her in case it hampered having the procedure. So it's good that you didn't end up taking it!!

  • I was given Propafenone years ago for heart rhythm control, and I read the leaflet. One of the side effects in an irregular heart beat. I suppose it does happen with some people just depends whether it's you !!!! But it worked for me. I've just been put on Flecainide to control heart rhythm and that gave me palpitations, so I've stopped.

  • Hi Koll -Yes, I'm sure we all respond to drugs in a slightly different way, the same as all the different symptoms we experience with AF. I felt my best when taking Amiodarone, but for some people it's poison!! Digoxin is the only tablet I'd never, ever take again as it made me feel so ill.

  • My doctor prescribed for me similar medication called bromazepam , to be used only during black days just like today for me

    I have been through the leaflet nothing mentioned about any type of irrythemia

    Actually it is helpful when I don't feel well it helps me to relax and sleep , but it should not be used as long term medication at all

  • Hi Maitha - How are you now? The tablets I took were to help me sleep, not for day time use. Having a good nights sleep has been a problem for me for around 20 years, but since I retired from work earlier in the year it's not so important if I don't sleep - so the pressure is off a little. I hate taking ANY tablets and have always been into natural food remedies. My father was into healthy eating long before it became fashionable, so I've been brought up with it. We lived on a farm and my father was keen for us to eat food without any added pesticides. Apart from my AF I'm quite healthy. Towards the end of my mothers life it was discovered that she had AF, goodness knows how long she'd had it as she rarely went to the doctors. I think mine may be hereditary.

  • I'm better really these days , after I completed the three recovering months post my ablation last Aug I'm more stable . At least SVT attacks twice a week not more

    When I don't sleep well even for one night the next day will be a black day ,usually migraine along with irrythemia (SVT , ectopic , flutter earlier ) will take place for a day or two

    I can't imagine your suffering for all those years for your sleeping problem

    I hate taking drugs unless no other option , even I'm on healthy diet , no fast food , no fried food even at home , trying my best to stay within acceptable weight

    I have also a brother and sister always complaining from palpitation I wonder if they have the same issue! Even their routine tests showing none , but you know it is very hard to catch it on records

    Also my uncle died in his middle age by a stroke , my dad mentioned that he was suffering from chest tightness long time back , but they were not going to see doctors often those days

    I wish you feel better recently ;)


  • If you have a smart phone download a sleep hypnosis app, I have several and since using those have slept so much better. Much better than drugs! There are ones Darren Marks called sleep deeply. Another Glenn Harrold, he has lots of helpful relax and sleep apps. I don't dred going to bed and not being able to sleep now and I am sure my AF is improved.

  • That's amazing! Thanks for passing this on.

  • Some of these apps are free or 2.99'at the most small price to pay if it can improve your sleep.

  • Hi Lucy - Thank you for your suggestion. I'm beginning to wish that I did have a smart phone when I read on here of all that they can do. I'll have to drop hints to my daughter as to whether she has an old one, or do people trade them in when they get the latest? I'm generally up to date with technology, but have always thought smart phones were too expensive to warrant me having one. I use mine mainly for texting and rare internet use, but will look up the names you mentioned on my PC

    Don't laugh, but last night in bed I read in a magazine that cold extremities of the body could prevent sleeping. I put on some socks and slept really well. There's hope - anything but those b***** awful tablets.

  • I was given temazepam and it increased my episodes for irregular rhythms. I eventually went to see a specialist and after trial and error I got agomelatine which had no effect on my heart but sorted the sleeping problem completely.

  • Hmm that's interesting. Thinking back I'm sure the temazepam was aggravating my AF. Not been anywhere near as bad since I came off of it (about 6 weeks ago). In fact I haven't had one episode of paroxysmal AF.

You may also like...